Behavioral changes on Atripla
Jun 16, 2011
Dear Dr Fawcett
I have been on Atripla for 13 months and as far as my counts go, it is working perfectly (undetectable VL, CD4 +/- 600). However, I have been noticing small changes in my behaviour which are starting to worry me. These changes range from periods of intense paranoia and anxiety, extremely low tolerance to noise, anger (often directed towards small, insignificant things) and general negativity/pessimism which is completely contrary to who I thought I knew I was.
Could this be related to the efavirenz component in Atripla? My doctor shows very little sympathy for my concerns and insists it is not the medication. I have read that depression and anxiety are common among Atripla users but have not read of anyone reporting severe behavioural changes. I am going for therapy once a week but a lot of what I describe is being attributed to past traumas which are only showing effect now.
Response from Dr. Fawcett
Thanks for your question. The efavirenz (Sustiva) component of Atripla has certainly been documented to cause strange reactions, including intense dreams, depression, anxiety, and anger. In a very small number of people (<1%) paranoia has been noted. These symptoms often decrease over time but in some cases they can persist. Just to complicate things, past traumas can also have a variety of psychiatric effects. These can be greatly reduced with therapeutic modalities specific to trauma. You may want to get a psychiatric consult (preferably someone familiar with HIV and psychopharmacology) and then have your treatment team consult with each other. A change in HIV meds may be indicated if the behavioral symptoms can't be reduced. Good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Rubbing Stripper Sign Of HIV AIDS
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Jock Itch After Rimming Sign Of HIV AIDS
- Pain In Penis After Unprotected Sex Without Ejaculation What Are The Chances Of HIV
- Penis Discharge After Licking Genital Worried I Have HIV
- White Bumps On Penis After Anal Sex Bottom Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.